MAUDE Adverse Event Report: SIEMENS HEALTHCARE GMBH MAGNETOM SYMPHONY, A TIM; SYSTEM, NUCLEAR MAGNETIC RESONANCE IMAGING

SIEMENS HEALTHCARE GMBH MAGNETOM SYMPHONY, A TIM; SYSTEM, NUCLEAR MAGNETIC RESONANCE IMAGING
Model Number 10018223
Medical Device Problem Codes Volume Accuracy Problem (1675); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Hearing Impairment (1881)
Date of Event 08/23/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
E1: the reporting facility contact phone number is (b)(6).H3, h6: siemens healthineers has initiated an investigation of the reported event.The investigation is ongoing.A supplemental report will be submitted if additional information is obtained upon the completion of the investigation.
 
Event or Problem Description
Siemens healthineers was informed that on two occasions, the mr technicians were close to the patient emergency ball intercom when the patients signaled the technicians.The technicians stated that these signal tone incidents have caused problems with their ears.One incident occurred when the intercom was positioned so that it was elevated near the technician¿s ear level.Why the intercom was elevated at this height is unknown.After a patient pressed the squeeze ball, the signal tone sounded from the intercom.The mr technician claims to have had ringer in the affected ear as a results.It is unknown if the mr technician was medically examined or treated, or for how long the ringing in their ear continued.However, it was clarified that the ringing was temporary.The second incident occurred when a different mr technician¿s head was very close to the intercom.When communicating with the patient via the intercom, this mr technician has the habit of leaning towards the intercom so they can speak directly into the intercom, with little distance between the intercom and their head.A patient pressed the squeeze ball when the mr technician was exactly in this position.As a results, their right ear was especially close to the intercom loudspeaker when the signal tone was sounded.After this incident the mr technician stated that for their affected ear, everything sounded ¿as if they were underwater¿.The mr technician when to a doctor on an unknown date and hearing tests were performed.The hearing test showed that the mr technician could not hear high pitched sounds.It is unknown to siemens how long the hearing impairment lasted, if the mr technician was medically treated, if the technician¿s hearing was possibly impaired before this incident, or if the impairment only occurred after the incident.Siemens cannot exclude with absolute certainly that the systems could have caused or contributed to permanent hearing impairment of the second mr technician.Therefore, this issue is considered reportable to the fda.
 
Additional Manufacturer Narrative
H10 manufacturer narrative: h3, h6: siemens healthineers has completed the investigation of the reported event.It was initially communicated to siemens healthineers that when the emergency ball in the examination room is pressed, a signal tone is played from the loudspeaker of the intercom unit in the control room from where the mri technician typically supervises the mri examination.It was communicated that there may have been a serious hearing injury associated with this issue, in the initial complaint report from (b)(4), it was stated that there were two occasions where a mr technician was close to the intercom unit with their ear when the signal tone sounded, causing ¿problems with their ears¿.On 2023-08-31, the local siemens healthineers customer service engineer (cse) provided more detailed information which he received directly from one of the affected mr technicians.The mr technician was reluctant to provide additional information.One incident occurred when the intercom unit was placed on books, so it was elevated to about ear level.The reason why the intercom unit was elevated is unknown.After a patient pressed the squeeze ball the signal tone sounded from the intercom unit.The mr technician claims to have had ringing in their affected ear as a result.It is unknown if the mr technician was medically checked or treated or how long the ringing in their ear remained.However, it is determined that the ringing was temporary.The other incident occurred when a different mr technician was very close to the intercom with their head.As per the additional information the mr technician held the intercom unit in their hand and close to their right ear when the patient pressed the squeeze ball and the signal tones sounded.The mri technician claims that everything sounded ¿as if they were underwater¿ with their affected right ear after this incident.This mr technician went to a doctor at an unknown date who performed a hearing test.The hearing test determined that the mri technician could not hear high-pitched sounds.It is unknown how long the hearing impairment lasted, if the technician was medically treated, if the technician¿s hearing already was impaired before this incident, or if the impairment only occurred after the incident.Per the initial complaint information, it was also stated, that an occupational safety officer measured that the permissible db value for the signal tone was exceeded.Siemens healthineers requested details about the customer¿s volume measurement set up.However, siemens healthineers was not provided any information regarding the customer¿s volume measurement or the name or contact information of the safety officer in question.Hence, it remains unclear how the volume of the intercom unit was measured.For the investigation, siemens healthineers experts recreated the typical setup of the control room of a medical facility in a control room in the factory.As the user sits at the table, the user must be able to use the keyboard, and look at the screens of the mri system and the patient monitor at the same time.Both screens are placed on a table along with the keyboard and mouse.Since the mr technician needs to press a button on the intercom unit to talk to the patient, the intercom unit is placed within close reach of the mr technician, typically in between or next to the screens.Details regarding the setup of the intercom unit: the intercom unit weighs 1.5 kg, and it is attached to a wire, comparable to the two displays and keyboard, which are each attached to wires as well.This setup restricts the possibility and range of movement of the intercom unit respectively.First the experts measured typical distances from the intercom unit loudspeaker to the user¿s ear for different sitting postures - from sitting in an upright position and then leaning forward in different degrees so that the user¿s mouth can be particularly close to the intercom unit.The distance measured between the intercom, which was within the expert¿s reach, and the expert¿s ear while sitting in an upright position, leaning forward in different degrees and leaning (bent) over to be particularly close to the intercom.The shortest distance measured was about 34 cm (bent over) to 70 cm sitting upright.The intercom was returned to the lab for a thorough investigation.Our experts performed several volume measurements comparing the returned intercom unit with two intercoms units in the lab.The experts measured the volumes from different distances, 5 measurements per distance and intercom unit.First set of tests: the complaint intercom unit was compared to the factory intercom unit (1).The volume was measured in the distance of 1.5 cm, 8.0 cm, and 30 cm.Material number: 4757261, bedienteil/operating unit serial: (b)(6), serial: (b)(6), (complaint), db (a) max (afmax), db (a) max (afmax), d= 1.5cm, test 1: 114.3, 113.7, test 2: 114.3, 113,.6, test 3: 114.3, 113.7, test 4: 114.4, 113.7, test 5: 114.3, 113.6, average d=15, 114.3, 113.7.In addition, our experts performed more detailed measurements with another factory operating unit (2), including a volume measurement of 0 cm (direct contact between the intercom unit loudspeaker and the volume meter).Material number: 4757261, bedienteil/operating unit, serial: (b)(6), db af, db as, db afmax, d=0cm, 1: 120.6, 120.7, 121.3, 2: 120.9, 120.8, 121.4, 3: 121.3, 121.0, 121.4, 4: 121.1, 121.1, 121.4, 5: 121.1, 121.0, 121.3.Average: 121.0, 120.9, 121.4.D= 1.5cm, 1: 113.3, 113.3, 113.8, 2: 113.3, 113.3, 113.5, 3: 112.9, 113.0, 113.5, 4: 113.3, 113.1, 113.3, 5: 113.1, 113.1, 113.6.Average: 113.2, 113.2, 113.5.Summary of volume measurement results: material number: 4757261, bedienteil/operating unit.Serial: (b)(6), db af, db as, db afmax, d=0cm, average: 121.0, 120.9, 121.4.D= 1.5cm, average: 113.2, 113.2, 113.5.D= 30 cm, average: 92.5, 92.4, 92.9.According to din iso 7731 draft ergonomics - danger signals for public areas and workplaces - acoustic danger signals (2002), signals maximum intensity shall not exceed 118 db (a) (signals are not damaging).The level of 118 db(a) is not exceeded for a typical clinical situation using the intercom unit.Only when the user¿s ear has direct contact with the loudspeaker of the intercom unit the volume exceeds 118 db (a).The system was checked by the customer service engineer (cse) and was found to be in specification.Based on the information available we could not determine the root cause for the hearing impairment.The volume of the alarm sound is necessary to ensure that the alarm can be heard during a normal workflow in a clinical setting with an expected distance between the ear and the loudspeaker of about 30 cm and more.With the currently used volume this is ensured.Even with the very short distance of 1.5cm, the alarm tone will not damage the hearing.The volume decreases rapidly with the distance.H11 corrected data: h6: medical device problem code was corrected to 2993.H11 corrected data: h6: medical device problem code was corrected to 2993.

Brand Name
MAGNETOM SYMPHONY, A TIM
Common Device Name
SYSTEM, NUCLEAR MAGNETIC RESONANCE IMAGING
Manufacturer (Section D)
SIEMENS HEALTHCARE GMBH
henkestrasse 127
erlangen 91052
GM  91052
Manufacturer (Section G)
SIEMENS HEALTHINEERS AG
allee am röthelheimpark 2
erlangen 91052
GM   91052
Manufacturer Contact
rebecca tudor
40 liberty blvd., mc 65-1a
malvern, PA 19355
4843234198
MDR Report Key17746047
Report Number3002808157-2023-00010
Device Sequence Number4160656
Product Code LNH
UDI-Device Identifier04056869020471
UDI-Public04056869020471
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K123939
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/22/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number10018223
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/31/2023
Supplement Date Received by Manufacturer04/22/2024
Initial Report FDA Received Date09/14/2023
Supplement Report FDA Received Date04/22/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown